Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
199 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

How to continue birth control contraception if Xulane patch is detached briefly?

My daughter is 138 lbs and has recently started xulane patch converting over from implanon contraceptive method. She is almost complete on her second patch and has had break thru bleeding week one. Today, she has had onset of a heavier flow, bright red with some clotting and cramping. Patch had become detached briefly beneath her clothes several times but I have assessed it and is currently adhering to her skin site. Am wondering if she should continue wear on this patch x 3 more days (change day) or remove it and start with week 3 patch? And then should she use a back up method until she can restart her Should she anticipate a period on week 4?
Fri, 11 Jun 2021
Report Abuse
General & Family Physician 's  Response
Hi,

Implanon is a single hormone long acting contraceptive and tends to cause menstrual problems. These need to be settled to normal before you can conceive or start effective use of different (two hormone contraceptive as the patch she is using). You had immediately started with Xulane patch (with different hormonal pattern) immediately after stopping Implanon. This has caused hormonal imbalance and so the irregular periods.

I would suggest to stop the contraceptive. Use barrier method of contraception. Continue healthy diet and life style for a few months till you start getting routine menstrual cycle. Consult your gynecologist for contraception / or also consult if there is no improvement in 3 months or if you are in hurry to conceive.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Vasudha Jayant Athavale, General & Family Physician
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 
How to continue birth control contraception if Xulane patch is detached briefly?

Hi, Implanon is a single hormone long acting contraceptive and tends to cause menstrual problems. These need to be settled to normal before you can conceive or start effective use of different (two hormone contraceptive as the patch she is using). You had immediately started with Xulane patch (with different hormonal pattern) immediately after stopping Implanon. This has caused hormonal imbalance and so the irregular periods. I would suggest to stop the contraceptive. Use barrier method of contraception. Continue healthy diet and life style for a few months till you start getting routine menstrual cycle. Consult your gynecologist for contraception / or also consult if there is no improvement in 3 months or if you are in hurry to conceive. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Vasudha Jayant Athavale, General & Family Physician